From the Journals

Exposure to synthetic cannabinoids is associated with neuropsychiatric morbidity in adolescents


 

FROM PEDIATRICS

Among adolescents examined in the emergency department, exposure to synthetic cannabinoids is strongly associated with neuropsychiatric morbidity, according to data published online July 8 ahead of print in Pediatrics. The results support a distinct neuropsychiatric profile of acute synthetic cannabinoid toxicity in adolescents, wrote the investigators.

Synthetic cannabinoids have become popular and accessible and primarily are used for recreation. The adverse effects of synthetic cannabinoid toxicity reported in the literature include tachycardia, cardiac ischemia, acute kidney injury, agitation, first episode of psychosis, seizures, and death. Adolescents are the largest age group presenting to the emergency department with acute synthetic cannabinoid toxicity, and this population requires more intensive care than adults with the same presentation.

A multicenter registry analysis

To describe the neuropsychiatric presentation of adolescents to the emergency department after synthetic cannabinoid exposure, compared with that of cannabis exposure, Sarah Ann R. Anderson, MD, PhD, an adolescent medicine fellow at Columbia University Irving Medical Center in New York, and colleagues performed a multicenter registry analysis. They examined data collected from January 2010 through September 2018 from adolescent patients who presented to sites that participate in the Toxicology Investigators Consortium. For each patient, clinicians requested a consultation by a medical toxicologist to aid care. The exposures recorded in the case registry are reported by the patients or witnesses.

Eligible patients were between ages 13 and 19 years and presented to an emergency department with synthetic cannabinoid or cannabis exposure. Dr. Anderson and colleagues collected variables such as age, sex, reported exposures, death in hospital, location of toxicology encounter, and neuropsychiatric signs or symptoms. Patients whose exposure report came from a service outside of an emergency department and those with concomitant use of cannabis and synthetic cannabinoids were excluded. For the purpose of analysis, the investigators classified patients into the following four categories: exposure to synthetic cannabinoids alone, exposure to synthetic cannabinoids and other drugs, exposure to cannabis alone, and exposure to cannabis and other drugs.

Dr. Anderson and colleagues included 348 patients in their study. The sample included 107 patients in the synthetic cannabinoid–only group, 38 in the synthetic cannabinoid/polydrug group, 86 in the cannabis-only group, and 117 in the cannabis/polydrug group. Males predominated in all groups. The one death in the study occurred in the synthetic cannabinoid–only group.

Synthetic cannabinoid exposure increased risk for seizures

Compared with the cannabis-only group, the synthetic cannabinoid–only group had an increased risk of coma or CNS depression (odds ratio, 3.42) and seizures (OR, 3.89). The risk of agitation was significantly lower in the synthetic cannabinoid–only group, compared with the cannabis-only group (OR, 0.18). The two single-drug exposure groups did not differ in their associated risks of delirium or toxic psychosis, extrapyramidal signs, dystonia or rigidity, or hallucinations.

Exposure to synthetic cannabinoids plus other drugs was associated with increased risk of agitation (OR, 3.11) and seizures (OR, 4.8), compared with exposure to cannabis plus other drugs. Among patients exposed to synthetic cannabinoids plus other drugs, the most common class of other drug was sympathomimetics (such as synthetic cathinones, cocaine, and amphetamines). Sympathomimetics and ethanol were the two most common classes of drugs among patients exposed to cannabis plus other drugs.

Pages

Next Article: